Tennessee, 2004Flash Flooding and Hail in Tennessee, August 28, 2004
August 28, 2004 · NWS MEG · 6 events in 4 counties and zones
3 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 28, 8:50 AM CST, 40 minutes earlier.
Area forecast discussion, Aug 28, 8:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CDT SAT AUG 28 2004
.DISCUSSION...
AN AREA OF THUNDERSTORMS CONTINUES OVER NORTHEAST MISSISSIPPI AND
THE SOUTHEAST CORNER OF WEST TENNESSEE THIS MORNING. HAVE BEEN
KEEPING AN EYE ON THIS ACTIVITY SINCE THIS AREA HAD VERY HEAVY RAIN
THIS PAST WEDNESDAY. REMAINDER OF FORECAST AREA IS QUIET WITH VERY
LITTLE CLOUD COVER RIGHT NOW. LARGE AREA OF THUNDERSTORMS MOVING
THROUGH WESTERN ARKANSAS THIS MORNING AHEAD OF THE COLD FRONT. HAVE
UPDATED ZONES TO INDICATE AN INCREASE IN CLOUDS DURING THE AFTERNOON.
LEFT POPS AND TEMPERATURES ALONE FOR NOW AS THEY SEEM TO BE IN GOOD
SHAPE.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 28, 4:00 AM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT AUG 28 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
500 AM CDT SAT AUG 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL BRING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MID SOUTH REGION.
STORMS THAT DEVELOP WILL MOVE SLOWLY AND LIKELY REDEVELOP OVER THE
SAME AREAS. LOCALLY HEAVY RAIN WILL BE POSSIBLE TODAY AND TONIGHT
CAUSING POTENTIAL FLOODING PROBLEMS.
.DAYS TWO THROUGH SEVEN...
A SLOW MOVING COLD FRONT WILL OOZE INTO THE MID SOUTH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AS IT MOVES
SOUTHWARD. THE ADDITIONAL RAINFALL COULD CAUSE FLOODING
PROBLEMS ON SUNDAY. RAINFALL WILL END BY SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Event by event
3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Hardin
- When
- August 28, 9:30 AM CST to 11:00 AM CST
- Where
- Hardin County, Burnt Church
- Property damage
- $140,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.199, -88.184 (the zone’s center; the record gives no point)
Three homes were evacuated due to rising flood waters. A couple of roads and bridges were washed out as well. The Hardin County Nursery was destroyed including all the plants.
Hail, Shelby
- When
- August 28, 1:20 PM CST to 1:25 PM CST
- Where
- Shelby County, Cordova
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.150, -89.783
Thunderstorm Wind, Tipton
- When
- August 28, 1:50 PM CST to 1:55 PM CST
- Where
- Tipton County, Covington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.567, -89.667
Several trees and power lines were blown down.
Thunderstorm Wind, Lake
- When
- August 28, 2:20 PM CST to 2:25 PM CST
- Where
- Lake County, Ridgely
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.267, -89.483
Several trees and telephone poles were knocked down.
Thunderstorm Wind, Lake
- When
- August 28, 2:35 PM CST to 2:40 PM CST
- Where
- Lake County, Tiptonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.383, -89.483
A large tree fell onto a house. Some other homes were damaged. Several trees were blown down.
Flash Flood, Lake
- When
- August 28, 3:00 PM CST to 5:00 PM CST
- Where
- Lake County, Tiptonville
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.335, -89.493 (the zone’s center; the record gives no point)
Several businesses were flooded, including the Tiptonville Dairy Queen.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Ohio, August 28, 2004$1.3 million · 4 events
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 28, 2004$20,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
- Lightning Strike in Ohio, August 28, 20041 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421347, 5422115, 5422116, 5422117, 5421348, 5421404.